Idaho, 2010

Blizzard and Heavy Snow in Idaho, November 23, 2010

November 23, 2010 · NWS PIH · 11 events in 11 counties and zones

A very strong cold front moved through eastern Idaho on the Tuesday before Thanksgiving with extremely heavy snowfall, strong winds and widespread blizzard conditions throughout the entire region. All roads in Bingham County were closed.

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A very strong cold front moved through eastern Idaho on the Tuesday before Thanksgiving with extremely heavy snowfall, strong winds and widespread blizzard conditions throughout the entire region. All roads in Bingham County were closed. Interstate 15 was closed from Idaho Falls north to the Montana border. US highway 20 was closed from INL east and north to the Montana border. Highways 32, 33, 47, and 87 were all closed. Interstate 84 was closed from the junction of Interstate 86 to the Utah border. US Highway 30 closed between milsposts 228 and 252 from Murtaugh to Burley. Madison, Jefferson, West Jefferson, Fremont, Blackfoot, Firth, Snake River, Sugar-Salem, Aberdeen, American Falls, Butte, North Gem, Pocatello/Chubbuck, Franklin County, and Sho-Ban school districts were all closed for the day. Overall 25 to 35 mph sustained winds and 50 to 60 mph wind gusts were comon place causing the road closures. The Snake River Plain and Eastern Magic Valley received 2 to 5 inches of snow with the Pocatello and Idaho Falls airports receiving several wind gusts over 50 mph as well above 50 mph gusts reported at Fort Hall and Blackfoot. Hailey reported 12 inches of snow. Bear Canyon had 18 inches, Stinckney Mill 11 inches, Smiley Mountain 19 inches, Mill Creek Summit 18 inches. 19 inches fell at Dollarhide with 17 inches at Galena Summit, 12 inches at Garfield Ranger Station, 11 inches at Lost Wood Divide, and 15 inches at Swede Peak. Hilt's Creek reported 20 inches with 12 inches at Meadow Lake, and 9 inches at Moonshine. Crab Creek had 16 inches with 11 inches at Island Park, and 18 inches at White Elephant making it 50 inches total at White Elephant since November 20th. Howell Canyon had 11 inches with 9 inches at Oxford Springs. Pine Creek Pass had 11 inches with 20 inches at Sedgewick Peak, and 9 inches at Sheep Mountain. Franklin Basin had 19 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Nov 22, 1:43 PM MST, 10 hours 17 minutes earlier.

Area forecast discussion, Nov 22, 1:43 PM MST, 10 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
143 PM MST MON NOV 22 2010

...WIDESPREAD BLIZZARD CONDITIONS ON TUESDAY...

.SHORT TERM...TONIGHT THROUGH WEDNESDAY. DEEP DYNAMIC UPPER LOW
REMAINS IN PLACE OVER THE REGION. BANDS OF SNOW CONTINUE TO MOVE
THROUGH EASTERN IDAHO. WINDS HAVE ALREADY BEGUN INCREASING IN
RESPONSE TO RAPIDLY DEEPENING SURFACE LOW OVER WASHINGTON/OREGON
ASSOCIATED WITH STRONG SHORT WAVE CENTERED NEAR SEATTLE. SURFACE
OBSERVATIONS ALREADY SHOWING WIND GUSTS IN EXCESS OF 35 MPH.
SPOTTER REPORTS ALREADY INDICATE AREAS OF ZERO VISIBILITY IN
SNOW AND BLOWING SNOW IN THE UPPER SNAKE HIGHLANDS...ALONG WITH
MULTIPLE ROAD CLOSURES. HAVE ALREADY UPGRADED WINTER STORM WARNING
FOR TAHT AREA TO A BLIZZARD WARNING...CONTINUING THE EVENT THROUGH
TONIGHT AND TUESDAY. SURFACE LOW DIVES TO WESTERN IDAHO OVERNIGHT
WITH STRONG SURFACE FRONT EXTENDING SOUTHWEST INTO NORTHERN
CALIFORNIA. 30 FT BOUNDARY LAYER WINDS INCREASE TO BETWEEN 35 AND
50 KITS ACROSS THE REGION AHEAD OF THE FRONT WITH 70KT 700MB SUPPORT.
MODELS REMAIN CONSISTENT IN TIME AND WITH EACH OTHER SO CONFIDENCE
IS VERY HIGH THAT THIS FEATURE WILL CAUSE BLIZZARD CONDITIONS
ACROSS EASTERN IDAHO AS IT MOVES THROUGH. PROXIMITY OF THE CENTRAL
MTNS TO THE CENTER OF THE SURFACE LOW AND COMPLEXITY OF THE
TERRAIN SHOULD HELP LIMIT WINDS SOMEWHAT IN THOSE AREAS. WILL
CAUTIOUSLY KEEP THE CENTRAL MTNS IN WINTER STORM WARNING WITHOUT
AN UPGRADE AT THIS TIME. FRONTAL PASSAGE ROUGHLY MIDDAY THROUGH
EASTERN IDAHO...15Z THROUGH KBYI 18Z THROUGH KPIH AND 21-00Z TO
GET OUT OF THE STATE. CONVECTIVE ENHANCEMENT OF SNOWFALL POSSIBLE
ALONG THE FRONT. COULD BE SOME LINGERING UPSLOPE OROGRAPHIC
ENHANCEMENT INTO THE EVENING...THUS WILL ALLOW THE BLIZZARD
WARNING TO CONTINUE THROUGH THAT TIME.

THE REMAINDER OF THE SHORT TERM WILL BE PUNCTUATED WITH
DECREASING WINDS...CLEARING SKIES...AND INCREASINGLY COLD
TEMPERATURES. THERE MAY BE ENOUGH LINGERING CLOUD COVER TUESDAY
NIGHT BEHIND THE FRONT TO KEEP TEMPS FROM PLUNGING TOO FAR. THAT
SAID...SOME AREAS MAY APPROACH RECORD LOWS. WIDESPREAD SINGLE
DIGITS ARE LIKELY ALONG WITH AREAS WELL BELOW ZERO. NOT MUCH
TEMPERATURE RECOVERY IS EXPECTED FOR WEDNESDAY. DMH

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY.
EXPECT BITTERLY COLD TEMPERATURES THANKSGIVING MORNING AND
THANKSGIVING DAY.  OVERNIGHT LOWS WEDNESDAY NIGHT WILL BE WELL BELOW
ZERO EVERYWHERE WITH HIGHS ON THANKSGIVING IN THE SINGLE DIGITS AND
TEENS.  WILL HAVE MAINLY DRY CONDITIONS THANKSGIVING AND FRIDAY.
EXPECT WARMING TEMPERATURES FRIDAY AHEAD OF THE NEXT PACIFIC TROF
WHICH WILL LIKELY SPREAD PRECIPITATION BACK INTO SOUTHEAST IDAHO
SATURDAY INTO NEXT MONDAY.  EXPECT MAINLY SNOW EVEN ON VALLEY FLOORS
SATURDAY THROUGH MONDAY.
GK

&&

.AVIATION...PERIODS OF SNOW HAVE KEPT INTERMITTENT MVFR TO LIFR
CONDITIONS IN AT ALL TAF SITES TODAY AND WILL CONTINUE THROUGH
TONIGHT.  WINDS HAVE ALSO INCREASED WITH 20 TO 30 KNOTS AT PIH AND
IDA.  A STRONG COLD FRONT WILL MOVE THROUGH SOUTHEAST IDAHO TUESDAY
MORNING AND EXPECT VERY STRONG WINDS WITH SNOW AHEAD OF AND BEHIND
THE FRONT LATE TONIGHT AND THROUGH TUESDAY.  EXPECT EXTENDED LIFR
CONDITIONS AT ALL TAF SITES OVERNIGHT TONIGHT THROUGH TUESDAY.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 5 AM MST TUESDAY IDZ017-020-021.

BLIZZARD WARNING FROM 5 AM TO 11 PM MST TUESDAY IDZ017-020-021.

WINTER STORM WARNING UNTIL 5 AM MST TUESDAY IDZ022>025.

BLIZZARD WARNING FROM 5 AM TO 11 PM MST TUESDAY IDZ022>025.

WINTER STORM WARNING UNTIL 5 PM MST TUESDAY IDZ018-031-032.

BLIZZARD WARNING UNTIL 11 PM MST TUESDAY IDZ019.

&&
Hazardous weather outlook, Nov 22, 4:53 AM MST, 19 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
453 AM MST MON NOV 22 2010

IDZ017>025-031-032-231200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
453 AM MST MON NOV 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNINGS HAVE BEEN ISSUED FOR ALL OF CENTRAL AND
EASTERN IDAHO. CHECK THE LATEST URGENT WINTER WEATHER MESSAGE FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINTER STORM WARNINGS CONTINUE THROUGH TUESDAY EVENING FOR ALL OF
CENTRAL AND EASTERN IDAHO. CHECK THE LATEST URGENT WINTER WEATHER
MESSAGE FOR DETAILS. FOR TUESDAY AND WEDNESDAY NIGHT...AN ARCTIC
AIR MASS WILL PLUNGE OVERNIGHT LOWS MOSTLY BELOW ZERO...WITH SOME
VALLEYS IN THE CENTRAL IDAHO MOUNTAINS CHILLING TO 15 TO 25
DEGREES BELOW ZERO. EXPECT A SLOW WARMING BEGINNING FRIDAY AFTER
THANKSGIVING DAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

MESSICK

In the hours before

Local storm report, Nov 22, 6:25 PM MST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
625 PM MST MON NOV 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     SNOW             ENE AMERICAN FALLS      42.78N 112.85W
11/22/2010  M4.0 INCH        POWER              ID   TRAINED SPOTTER

            24-HOUR ACCUMULATION.

&&

GWICKLUN
Local storm report, Nov 22, 8:47 PM MST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
847 PM MST MON NOV 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     SNOW             30 WSW BURLEY           42.37N 114.33W
11/22/2010  E1.5 INCH        TWIN FALLS         ID   MESONET

            SNOTEL AT MAGIC MOUNTAIN, 6833 FT, 12 HOUR TOTAL

0500 PM     HEAVY SNOW       7 S POCATELLO           42.77N 112.47W
11/22/2010  E6.0 INCH        BANNOCK            ID   MESONET

            SNOTEL AT WILD HORSE DIVIDE, 6490 FT, 12 HOUR TOTAL

0500 PM     SNOW             2 NE WAYAN              43.00N 111.34W
11/22/2010  E3.0 INCH        CARIBOU            ID   MESONET

            SNOTEL AT SOMSEN RANCH, 6801 FT, 12 HOUR TOTAL

0500 PM     HEAVY SNOW       32 E BLACKFOOT          43.19N 111.71W
11/22/2010  E4.5 INCH        BINGHAM            ID   MESONET

            SNOTEL AT SHEEP MOUNTAIN, 6571 FT, 12 HOUR TOTAL

0500 PM     HEAVY SNOW       10 SSE LAVA HOT SPRINGS 42.49N 111.93W
11/22/2010  E7.5 INCH        BANNOCK            ID   MESONET

            SNOTEL AT SEDGWICK PEAK, 7897 FT, 12 HOUR TOTAL

0500 PM     SNOW             38 E IDAHO FALLS        43.49N 111.28W
11/22/2010  E3.0 INCH        BONNEVILLE         ID   MESONET

            SNOTEL AT PINE CREEK PASS, 6720 FT, 12 HOUR TOTAL

0500 PM     HEAVY SNOW       14 NW PRESTON           42.24N 112.07W
11/22/2010  E6.0 INCH        FRANKLIN           ID   MESONET

            SNOTEL AT OXFORD SPRINGS, 6740 FT, 12 HOUR TOTAL

0500 PM     HEAVY SNOW       18 SE BURLEY            42.35N 113.54W
11/22/2010  E12.0 INCH       CASSIA             ID   MESONET

            SNOTEL AT HOWELL CANYON, 7982 FT, 12 HOUR TOTAL

0500 PM     HEAVY SNOW       30 SW BURLEY            42.23N 114.20W
11/22/2010  E3.5 INCH        CASSIA             ID   MESONET

            SNOTEL AT BOSTETTER RS, 7503 FT, 12 HOUR TOTAL

0500 PM     HEAVY SNOW       9 SW VICTOR             43.51N 111.24W
11/22/2010  E8.0 INCH        BONNEVILLE         ID   MESONET

            SNOTEL AT PHILIPS BENCH, 8200 FT, 12 HOUR TOTAL

0500 PM     HEAVY SNOW       8 NW ISLAND PARK        44.64N 111.45W
11/22/2010  E18.0 INCH       FREMONT            ID   MESONET

            SNOTEL AT WHITE ELEPHANT, 7713 FT, 12 HOUR TOTAL

0500 PM     HEAVY SNOW       1 W ISLAND PARK         44.56N 111.36W
11/22/2010  E5.0 INCH        FREMONT            ID   MESONET

            SNOTEL AT ISLAND PARK RES, 6293 FT, 12 HOUR TOTAL

0500 PM     HEAVY SNOW       11 NE SPENCER           44.49N 112.03W
11/22/2010  E4.0 INCH        CLARK              ID   MESONET

            SNOTEL AT CRAB CREEK, 6686 FT, 12 HOUR TOTAL

0500 PM     HEAVY SNOW       28 NE STANLEY           44.50N 114.54W
11/22/2010  E7.5 INCH        CUSTER             ID   MESONET

            SNOTEL AT MILL CREEK SUMMIT, 8870 FT, 12 HOUR TOTAL

0500 PM     HEAVY SNOW       17 SW MACKAY            43.74N 113.85W
11/22/2010  E5.0 INCH        CUSTER             ID   MESONET

            SNOTEL AT SMILEY MTN, 9520 FT, 12 HOUR TOTAL

0500 PM     SNOW             50 NW ARCO              44.14N 114.01W
11/22/2010  E2.0 INCH        CUSTER             ID   MESONET

            SNOTEL AT STICKNEY MILL, 7431 FT, 12 HOUR TOTAL

0500 PM     HEAVY SNOW       33 WNW ARCO             43.82N 113.91W
11/22/2010  E4.0 INCH        CUSTER             ID   MESONET

            SNOTEL AT BEAR CANYON, 7903 FT, 12 HOUR TOTAL

0500 PM     SNOW             24 N CHALLIS            44.85N 114.22W
11/22/2010  E2.0 INCH        CUSTER             ID   MESONET

            SNOTEL AT MORGAN CREEK, 7440 FT, 12 HOUR TOTAL

0500 PM     SNOW             32 NE MACKAY            44.24N 113.15W
11/22/2010  E3.0 INCH        LEMHI              ID   MESONET

            SNOTEL AT MOONSHINE, 7440 FT, 12 HOUR TOTAL

0500 PM     HEAVY SNOW       37 NE MACKAY            44.29N 113.08W
11/22/2010  E9.0 INCH        LEMHI              ID   MESONET

            SNOTEL AT MEADOW LAKE, 9150 FT, 12 HOUR TOTAL

0500 PM     HEAVY SNOW       30 NNW ARCO             44.03N 113.53W
11/22/2010  E5.0 INCH        CUSTER             ID   MESONET

            SNOTEL AT HILTS CREEK, 8001 FT,12 HOUR TOTAL

0500 PM     HEAVY SNOW       21 ENE HAILEY           43.63N 113.91W
11/22/2010  E4.0 INCH        BLAINE             ID   MESONET

            SNOTEL AT SWEDE PEAK, 7641 FT, 12 HOUR TOTAL

0500 PM     SNOW             11 ENE HAILEY           43.57N 114.10W
11/22/2010  E2.0 INCH        BLAINE             ID   MESONET

            SNOTEL AT HYNDMAN, 7440 FT, 12 HOUR TOTAL

0500 PM     HEAVY SNOW       20 ENE HAILEY           43.62N 113.93W
11/22/2010  E4.5 INCH        BLAINE             ID   MESONET

            SNOTEL AT GARFIELD RANGER, 6560 FT, 12 HOUR TOTAL

0500 PM     HEAVY SNOW       22 ENE KETCHUM          43.81N 113.97W
11/22/2010  E6.0 INCH        CUSTER             ID   MESONET

            SNOTEL AT GALENA SUMMIT, 8782 FT, 12 HOUR TOTAL

0500 PM     HEAVY SNOW       20 NW KETCHUM           43.89N 114.66W
11/22/2010  E5.0 INCH        BLAINE             ID   MESONET

            SNOTEL AT GALENA, 7440 FT, 12 HOUR TOTAL

0500 PM     SNOW             12 NNW KETCHUM          43.85N 114.47W
11/22/2010  E1.5 INCH        BLAINE             ID   MESONET

            SNOTEL AT CHOCOLATE GULCH, 6440 FT, 12 HOUR TOTAL

0500 PM     HEAVY SNOW       16 WSW KETCHUM          43.60N 114.67W
11/22/2010  E4.0 INCH        CAMAS              ID   MESONET

            SNOTEL AT DOLLARHIDE, 8421 FT, 12 HOUR TOTAL

0500 PM     SNOW             14 N MONTPELIER         42.53N 111.30W
11/22/2010  E3.0 INCH        BEAR LAKE          ID   MESONET

            SNOTEL AT SLUG CREEK DIVIDE, 7225 FT, 12 HOUR TOTAL

0500 PM     HEAVY SNOW       11 NE MONTPELIER        42.44N 111.15W
11/22/2010  E4.5 INCH        BEAR LAKE          ID   MESONET

            SNOTEL AT GIVEOUT, 6932 FT, 12 HOUR TOTAL

0500 PM     HEAVY SNOW       14 E PRESTON            42.10N 111.60W
11/22/2010  E8.0 INCH        FRANKLIN           ID   MESONET

            SNOTEL AT FRANKLIN BASIN, 8170 FT, 12 HOUR TOTAL

0500 PM     SNOW             20 NE PRESTON           42.30N 111.60W
11/22/2010  E3.5 INCH        FRANKLIN           ID   MESONET

            SNOTEL AT EMIGRANT SUMMIT 7390 FT 12HR TOTAL

&&

TWYATT
Local storm report, Nov 22, 8:52 PM MST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
852 PM MST MON NOV 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     SNOW             5 ENE BURLEY            42.57N 113.70W
11/22/2010  E1.5 INCH        MINIDOKA           ID   TRAINED SPOTTER

            ESTIMATED 12 HOUR TOTAL

&&

TWYATT

Event by event

8 blizzard, 3 heavy snow. Local standard time, as filed.

Heavy Snow, Sawtooth Mountains

When
November 23, 12:00 AM MST to 6:00 PM MST
Where
Sawtooth Mountains forecast zone
Reported by
SNOTEL

Sigificant snow fell with a strong cold frontal passage in the Sawtooth Mountains. 18 inches fell at Bear Canyon, 11 inches at Stickney Mill, 19 inches at Smiley Mountain, anda 18 inches at Mill Creek Summit.

Blizzard, Upper Snake Highlands

When
November 23, 12:00 AM MST to 8:00 PM MST
Where
Upper Snake Highlands forecast zone
Property damage
$25,000
Reported by
Emergency Manager

Sustained winds of 30 to 40 mph combined with heavy snow caused Highways 32, 33, 47, 87, and US Highway 20 from Ashton to the Montana state line to be shut down. Snow amounts during the event were 18 inches at Crab Creek, 12 inches at Island Park, and 21 inches at White elephant which picked up 50 inches total since November 21st.

Blizzard, Upper Snake River Plain

When
November 23, 12:00 AM MST to 6:00 PM MST
Where
Upper Snake River Plain forecast zone
Reported by
Newspaper

Three to 5 inches of snow fell in the Upper Snake River Plain combined with 50 to 60 mph wind gusts caused Interstate 15 north of Idaho Falls to be closed as well as all roads in Bingham County. Several school districts closed as well.

Blizzard, Lower Snake River Plain

When
November 23, 12:00 AM MST to 6:00 PM MST
Where
Lower Snake River Plain forecast zone
Reported by
Newspaper

Two to 4 inches of snow fell in the Lower Snake River Plain and combined with 50 to 60 mph wind gusts for blizzard conditions. The Pocatello/Chubbuck, American Falls, and Sho-Ban schools all closed due to the conditions.

Blizzard, South Central Highlands

When
November 23, 12:00 AM MST to 8:00 PM MST
Where
South Central Highlands forecast zone
Reported by
Newspaper

Interstate 84 from the Interstate 86 intersection to the Utah border closed due to whiteout conditions and blowing snow. Heaviest snow amounts were 11 inches at Howell Canyon and 9 inches at Oxford Springs.

Blizzard, Caribou Highlands

When
November 23, 12:00 AM MST to 8:00 PM MST
Where
Caribou Highlands forecast zone
Reported by
SNOTEL

Extremely heavy snow fell in the Caribou Highlands and combined with strong winds to produce whiteout conditions. Amounts recorded were the following: Pine Creek Pass 11 inches, Sedgwick Peak 21 inches, Sheep Mountain 9 inches, Somsen Ranch, 10 inches, and Wild Horse Divide 7 inches.

Blizzard, Cache Valley/Idaho Portion

When
November 23, 12:00 AM MST to 7:00 PM MST
Where
Cache Valley/Idaho Portion forecast zone
Property damage
$3,000
Reported by
Newspaper

The Franklin County Sheriffs Office reported 30 accidents and 50 abandoned cars stuck in snow. No reports of snow amounts were received, but 2 foot drifts were reported on some roads and zero visibility was reported to be near zero from 11 am through 2 pm by the Sheriffs office in Franklin County. Franklin County schools were closed for the day.

Blizzard, Wasatch Mountains/Iadho Portion

When
November 23, 12:00 AM MST to 8:00 PM MST
Where
Wasatch Mountains/Iadho Portion forecast zone
Reported by
SNOTEL

Eight inches of snow fell at Emigrant Summit. 19 inches fell at Frannklin Basin with 7 inches at Slug Creek and 8 inches at Giveout.

Heavy Snow, Big and Little Wood River Region

When
November 23, 12:00 AM MST to 3:00 PM MST
Where
Big and Little Wood River Region forecast zone
Reported by
Emergency Manager

Twelve inches of snow fell in Hailey. SNOTEL reports were the following: 19 inches at Dollarhide, 9 inches at Chocolate Gulch, 17 inches at Galena Summit, 12 inches at Garfield Ranger Station, 11 inches at Lost Wood Divide, 9 inches at Hyndman, and 15 inches at Swede Peak.

Heavy Snow, Lost River / Pahsimeroi

When
November 23, 12:00 AM MST to 3:00 PM MST
Where
Lost River / Pahsimeroi forecast zone
Reported by
SNOTEL

Heavy snow fell in the Lost River Pahsimeroi region. 20 inches fell at Hilt's Creek with 12 inches at Meadow Lake and 9 inches at Moonshine.

Blizzard, Eastern Magic Valley

When
November 23, 1:00 AM MST to 5:00 PM MST
Where
Eastern Magic Valley forecast zone
Reported by
Newspaper

Three to 5 inches of snow fell with wind gusts of 50 to 60 mph. Whiteout conditions were reported 5 miles southwest of Gannett. Interstate 84 closed from the junction with Interstate 86 to the Utah border and US Highway 30 was closed between mileposts 228 and 252 from Murtaugh to Burley due to whiteout conditions.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269637, 269638, 269639, 269640, 269641, 269642, 269643, 269644, 269645, 269646, 269636.